Medicines that can cause constipation

Many prescription and nonprescription medicines can cause constipation. Examples include:

  • Antacids with aluminum.
  • Anticonvulsants.
  • Antidepressants.
  • Blood pressure medicines, especially clonidine or calcium channel blockers (for example, verapamil).
  • Calcium supplements.
  • Chemotherapy medicines.
  • Cold medicines (antihistamines).
  • Corticosteroids, such as prednisone.
  • Diuretics, such as Lasix and hydrochlorothiazide.
  • Iron supplements.
  • Levodopa.
  • Lipid-lowering agents, such as cholestyramine.
  • Medicines for Parkinson's disease.
  • Nonsteroidal anti-inflammatory drugs (NSAIDs).
  • Opiates, including pain medicines with codeine.
  • Psychotropics.
  • Radiation therapy.

If you think that your constipation is caused by a medicine:

  • For prescription medicines, call the health professional who prescribed it to see whether you should stop taking the medicine or take a different one. An appointment may not be needed.
  • For nonprescription medicines, stop taking the medicine. Call your health professional if you feel you need to still take the medicine.

Last Updated: October 10, 2008

related physicians

related services

Bon Secours International| Sisters of Bon Secours USA| Bon Secours Health System

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Privacy Policy. How this information was developed to help you make better health decisions.

© 1995-2010 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.